11 doctors weighed in:

How long do you bleed or spot while having IUD mirena (levonorgestrel)? I have been bleeding/spotting for 3 months?

11 doctors weighed in
Dr. Collette Dominic
Obstetrics & Gynecology
6 doctors agree

In brief: 3 months

Usually, patients see irregular bleeding for the first 3 months of use.
After three months, patients may see no period or spotting for periods.

In brief: 3 months

Usually, patients see irregular bleeding for the first 3 months of use.
After three months, patients may see no period or spotting for periods.
Dr. Collette Dominic
Dr. Collette Dominic
Thank
1 comment
Dr. Jeff Livingston
After 3 months it is probably best to get check out. A sonogram can confirm proper position.
Dr. Dennis Higginbotham
Obstetrics & Gynecology
4 doctors agree

In brief: Varies

The number one side effect of Mirena (levonorgestrel) is irregular and unpredictable bleeding.
For some women it starts right after the device is placed in the uterus. For others it starts weeks, months, or years later. It is possible to have some other cause for the bleeding, so it would be wise to see your doctor for an exam and possibly cultures and / or an ultrasound to evaluate for other problems or causes.

In brief: Varies

The number one side effect of Mirena (levonorgestrel) is irregular and unpredictable bleeding.
For some women it starts right after the device is placed in the uterus. For others it starts weeks, months, or years later. It is possible to have some other cause for the bleeding, so it would be wise to see your doctor for an exam and possibly cultures and / or an ultrasound to evaluate for other problems or causes.
Dr. Dennis Higginbotham
Dr. Dennis Higginbotham
Thank
Get help from a real doctor now
Dr. Jane Van Dis
Board Certified, Obstetrics & Gynecology
14 years in practice
47M people helped
Continue
108,000 doctors available
Read more answers from doctors